South Carolina, 2022

Damaging Winds in South Carolina, August 3, 2022

August 3, 2022 · NWS ILM · 2 events in 1 county or zone

A severe thunderstorm resulted in tree damage and minor flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

A severe thunderstorm resulted in tree damage and minor flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 3, 12:50 PM EST, 1 hour 55 minutes earlier.

Area forecast discussion, Aug 3, 12:50 PM EST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
150 PM EDT Wed Aug 3 2022

.SYNOPSIS...
Very warm today, with isolated afternoon and early evening
thunderstorms. Humidity increases later this week and into the
weekend with more typical afternoon and evening thunderstorm
chances as temperatures return to near-normal. Warmer early next
week and slightly drier.

&&

.UPDATE...
Isolated to widely scattered convection starting to ignite in
parts of the forecast area, particularly in northeast South
Carolina. Latest storm motions in the 0-6km layer are only
clocking in at 4kts. As expected, this has created slow to
quasi-stationary storms. This will need to be monitored over the
next few hours, as some storms may cause ponding in some areas.

&&

.NEAR TERM /THROUGH TONIGHT/...
Another warm day in store with highs in the mid to upper 90s. As
surface trough currently across the area dissipates early today, low
level southerly flow develops around Atlantic high pressure bringing
PWATs back up to near 2", especially across southern parts of CWA.
Widely scattered to scattered thunderstorms expected this afternoon,
mainly along the sea breeze. With weak steering flow of 5-10 kts,
not expecting much storm motion and could see some ponding with
convection. Rain chances come to an end around sundown, with low
temps tomorrow night in the low to mid 70s.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Bermuda high pressure will ridge into the area from the east
through the period, maintaining warm and humid conditions.
Expect to see isolated to scattered showers and storms each
day, initiating on boundaries such as the sea breeze and thermal
trough inland. Maximum in the low to mid 90s are expected with
minimums in the low to mid 70s.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
In general, high pressure will continue to extend into the area
from the east during this period. Weak upper troughing and the
associated surface feature may be close enough to the area
Saturday and perhaps Sunday to result in scattered storms each
day. Maximums Saturday and Sunday will moderate a little due to
a little more cloudiness and SE flow but still reach the upper
80s to lower 90s. Early next week will see a return to southerly
flow by Tuesday and a return to the low to mid 90s with
convection becoming more isolated than scattered by Tuesday.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Everybody opens with VFR to start the 18Z TAF period. Scattered
cumulus deck has popped up in the 4000-6000ft range. In
addition, isolated to widely scattered storms have popped up
within the last hour, but none of them are affecting the TAF
sites. Threw in TEMPO groups at KILM, KFLO, and KLBT for TSRA
from 18-21Z this afternoon for good measure.

Convection should settle by sunset. Winds calm inland tonight,
and this may help create some MVFR fog before sunrise Thursday
morning, particularly near KFLO. Southerly flow increases
towards the end of the period, with cumulus and the seabreeze
expected again.

Extended Outlook...Periodic MVFR/IFR expected with isolated to
scattered showers and thunderstorms each afternoon and evening
through the upcoming week. Better chance for convection and
periodic flight restrictions this weekend. Possible patchy
MVFR/IFR low stratus and/or ground fog mainly inland terminals
around sunrise each morning late week.

&&

.MARINE...
Through tonight...Surface trough currently across inland parts
of the area dissipates early today, with south-southwest winds
10-15 kts across the coastal waters by this afternoon into
tonight around Atlantic high pressure. Could see gusts up to 20
kts this evening. Wave heights linger in the 2-3 ft range
through tonight, mix of southerly wind chop and 1-2 ft 9 sec SE
swell.

Thursday through Sunday...Bermuda high pressure will build into
the area and the gradient will weaken. S winds of 10 to 15 KT
Thursday and Thursday night will diminish to 5 to 10 KT Friday
and become S to SE for the remainder of the period beginning
Saturday. Seas will run 3 FT or less through the period.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...ILM
UPDATE...IGB
NEAR TERM...VAO
SHORT TERM...31
LONG TERM...31
AVIATION...IGB
MARINE...VAO/31
Hazardous weather outlook, Aug 3, 1:58 AM EST, 12 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
258 AM EDT Wed Aug 3 2022

NCZ110-040700-
Coastal Brunswick-
258 AM EDT Wed Aug 3 2022

...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM 6 AM EDT THIS
MORNING THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105>109-SCZ017-023-024-032-033-039-054>056-058-059-
040700-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-Marlboro-
Darlington-Dillon-Florence-Marion-Williamsburg-Coastal Horry-
Inland Georgetown-Coastal Georgetown-Central Horry-Northern Horry-
258 AM EDT Wed Aug 3 2022

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-040700-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
258 AM EDT Wed Aug 3 2022

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 3, 1:03 PM EST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Wilmington NC
203 PM EDT Wed Aug 3 2022

SCZ039-055-031845-
Williamsburg SC-Inland Georgetown SC-
203 PM EDT Wed Aug 3 2022

...A strong thunderstorm will impact portions of west central
Georgetown and south central Williamsburg Counties through 245 PM
EDT...

At 202 PM EDT, Doppler radar was tracking a strong thunderstorm over
Earle, or 20 miles southeast of Kingstree. This storm was nearly
stationary.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Andrews, Trio, Warsaw and Earle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3330 7966 3332 7970 3332 7974 3333 7975
      3338 7979 3337 7980 3338 7981 3341 7986
      3342 7986 3343 7988 3344 7987 3345 7989
      3363 7969 3348 7946 3329 7962
TIME...MOT...LOC 1802Z 054DEG 1KT 3343 7964

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SCALORA
Special weather statement, Aug 3, 1:15 PM EST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Wilmington NC
215 PM EDT Wed Aug 3 2022

SCZ058-059-031900-
Northern Horry SC-Central Horry SC-
215 PM EDT Wed Aug 3 2022

...A strong thunderstorm will impact portions of central Horry County
through 300 PM EDT...

At 215 PM EDT, Doppler radar was tracking a strong thunderstorm over
Allsbrook, or 13 miles northeast of Conway, moving southwest at 5
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Loris, Hickory Grove, Bayboro, Allsbrook, Adrian and Loris Community
Hospital.

This includes SC Highway 22 between mile markers 6 and 18.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3384 7899 3401 7913 3411 7891 3397 7878
TIME...MOT...LOC 1815Z 057DEG 6KT 3400 7893

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SCALORA
Special weather statement, Aug 3, 2:09 PM EST, 36 minutes before
Special Weather Statement
National Weather Service Wilmington NC
309 PM EDT Wed Aug 3 2022

SCZ032-039-031945-
Williamsburg SC-Florence SC-
309 PM EDT Wed Aug 3 2022

...A strong thunderstorm will impact portions of southeastern
Florence and northeastern Williamsburg Counties through 345 PM EDT...

At 309 PM EDT, Doppler radar was tracking a strong thunderstorm over
Johnsonville, or 20 miles east of Lake City, moving northwest at 10
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Johnsonville, Hemingway, Poston, Kingsburg and Hannah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3399 7951 3397 7950 3397 7948 3395 7949
      3392 7946 3393 7945 3391 7945 3390 7943
      3389 7940 3388 7941 3384 7937 3384 7934
      3383 7933 3374 7940 3379 7967
TIME...MOT...LOC 1909Z 119DEG 9KT 3383 7941

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SCALORA
Special weather statement, Aug 3, 2:24 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Wilmington NC
324 PM EDT Wed Aug 3 2022

NCZ107-108-032000-
Inland New Hanover NC-Coastal New Hanover NC-
324 PM EDT Wed Aug 3 2022

...A strong thunderstorm will impact portions of New Hanover County
through 400 PM EDT...

At 324 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hightsville, or near Wilmington, moving east at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wilmington, Wrightsville Beach, Johnny Mercer Pier, North Masonboro
Island, Mayfaire, Hightsville, Cape Fear Community College North
Campus, Wrightsboro, Wilmington International Airport, Murrayville,
Masonboro, Castle Hayne, University Of North Carolina At Wilmington,
Windemere, Bayshore, Ogden, Landfall, Kings Grant, Seagate and
Porters Neck.

This includes the following highways...
 Interstate 40 between mile markers 414 and 416.
 Interstate 140

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3417 7782 3417 7796 3423 7795 3427 7800
      3428 7799 3429 7802 3432 7801 3432 7803
      3433 7803 3434 7799 3436 7799 3437 7794
      3436 7793 3438 7790 3436 7789 3439 7783
      3438 7781 3437 7782 3434 7780 3423 7777
TIME...MOT...LOC 1924Z 263DEG 9KT 3426 7794

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

SCALORA

The radar

The Wilmington radar (KLTX), 124 km away, was scanning. The volume nearest the first event began at 19:44 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Florence

When
August 3, 2:45 PM EST
Where
Florence County, 4.18 mi N of Windy Hill
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
34.260, -79.740

Multiple large limbs were down approximately 2 miles north of Quinby.

Thunderstorm Wind, Florence

When
August 3, 3:17 PM EST
Where
Florence County, 1.34 mi WSW of Florence
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
34.190, -79.790

Multiple trees were down along Gregg Avenue.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2022Every state in 2022This day in weather historyWarnings in South Carolina, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1045737, 1045738.